Pennsylvania, 2011Damaging Winds in Pennsylvania, July 29, 2011
July 29, 2011 · NWS CTP · 2 events in 2 counties and zones
A cold front triggered isolated severe thunderstorms across central Pennsylvania during the mid-afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front triggered isolated severe thunderstorms across central Pennsylvania during the mid-afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 29, 1:59 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 29, 1:59 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 PM EDT FRI JUL 29 2011
.SYNOPSIS...
A FRONTAL SYSTEM WILL MOVE THROUGH THE REGION TONIGHT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT THIS AFTERNOON. A
FEW OF THESE STORMS WILL BRING HEAVY RAINFALL AND STRONG WINDS
THIS AFTERNOON AND EVENING. STORMS WILL WIND DOWN OVERNIGHT AS THE
FRONT SAGS SOUTH OF THE AREA. BEHIND THIS FRONT WILL BE DRIER AIR
FOR THE WEEKEND...THOUGH AFTERNOON TEMPERATURES WILL STILL RUN
ABOVE AVERAGE...MAKING FOR ANOTHER HOT SUMMER AFTERNOON BOTH DAYS.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
UPDATED THE NEAR TERM FOR THE SEVERE THUNDERSTORM WATCH...
CONVECTION BEGINNING TO INCREASE OVER THE CWA. LOOKS LIKE THERE IS
A BROKEN LINE OF CONVECTION FORMING WEST TO EAST FROM CENTRAL OHIO
THROUGH CENTRAL PA TURNING NE INTO UPSTATE NY. HRRR RUNS SHOW THIS
AREA AS THE FOCUS FOR STORMS FOR THE REST OF THE DAY. WITH SPEED
SHEAR IN PLACE SOME OF THESE STORMS WILL HAVE STRONG OUTFLOW
BOUNDARIES WITH THEM AS THEY MOVE EAST AND SOUTHEAST.
HEAT ADVY AND AIR QUALITY ALERT REMAIN IN EFFECT FOR THE LWR SUSQ
VLY WITH HEAT INDEX VALUES BTWN 100-104F AND CODE ORANGE AIR
QUALITY LEVELS. HIGHS WILL RANGE FROM THE LOW 80S IN THE NW MTNS
TO NEAR 100 OVR SOUTH MTN.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
THE COLD FRONT WILL SHIFT SWD ACRS SRN PENN OVRNGT WITH IMPROVING
CONDS FROM NORTH TO SOUTH. MUCH DRIER...BELOW NORMAL PW AIR WILL
BE FOUND IN THE NORTH BY DAYBREAK SATURDAY AS SFC RIDGE SLIDES EWD
FM THE OH VLY. THE BEST CHC FOR LINGERING RAINS WILL BE ALONG THE
SRN TIER CNTYS. MDL DATA SUGGESTS SOME SHOWERS COULD LINGER OVER
SW PA AFT MIDNIGHT NEAR AREA OF HIER PWS. DEWPOINTS DROP
SIGNIFICANTLY SATURDAY...WITH A WARM AFTERNOON BUT MUCH LOWER HEAT INDICES.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
SUNDAY LOOKS DRY AND WARM AS A WEAK SURFACE HIGH SLIDES OVER THE
AREA.
SYNOPTIC FLOW WILL BE BROAD NORTHWESTERLY AROUND A BIG RIDGE
OVER THE CENTRAL US AND UPPER LOW OVER ERN CANADA NEAR HUDSON'S
BAY. THIS WILL AFFORD SOME OPPORTUNITIES FOR PRECIP AS WEAK
DISTURBANCES ROTATE DOWN INTO THE NERN US AROUND THE PERIPHERY OF
THE RIDGE.
FIRST OPPORTUNITY IN THE EXTENDED SEEMS LIKE IT WILL BE MONDAY AS
GUIDANCE AGREES IN MAKING A COLD FRONT APPROACH THE AREA. CURRENT
TIMING SUGGESTS WE SEE HIGH PRESSURE BUILD IN FOR TUES INTO MID
WEEK BEFORE ANOTHER DISTURBANCE BRINGS PRECIP SOMETIME WED INTO
THURS.
IT LOOKS LIKE ANOTHER VERY WARM PERIOD COMING WITH TEMPERATURES
AVERAGING SOME 5 TO 10 DEG ABOVE NORMAL INTO THE END OF THE WEEK.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
FRONT WILL TRAVERSE THE REGION THIS AFTN AND PRODUCE SCT- BKN
LINES OF TSTMS WITH PDS OF LCL MVFR/IFR CONDS. SOME STORMS MAY BE
STRONG TO SEVERE. WESTERLY WINDS MAY GUST UP TO 20 KTS THIS AFTN
OVR THE ALLEGHENIES.
FOLLOWING THE PASSAGE OF THE FRONT LATE TNT HIGH PRESSURE WILL
BUILD OVER THE COMMONWEALTH FROM THE OHIO VALLEY. ASIDE FROM SOME
MORNING FOG...EXPECT PREVAILING VFR CONDITIONS THROUGHOUT THE
WEEKEND. A SECONDARY COLD FRONT WILL SLIDE IN FROM THE NORTH/WEST
ON MONDAY...BRINGING A CHANCE OF ISOLATED SHRA/TSRA. HIGH PRESSURE
WILL BUILD INTO THE REGION AGAIN ON TUESDAY.
OUTLOOK...
SAT-SUN...VFR WITH A.M. FOG.
MON...MAINLY VFR WITH BRIEF MVFR POSSIBLE IN SHRA/TSRA.
TUE...VFR. NO SIG WX.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ036-056-057-
059-063>066.
&&
SYNOPSIS...ROSS/LA CORTE/STEINBUGL
NEAR TERM...ROSS/STEINBUGL
SHORT TERM...ROSS/STEINBUGL
LONG TERM...LA CORTE/MARTIN
AVIATION...STEINBUGL/COLBERT
Hazardous weather outlook, Jul 29, 1:45 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT FRI JUL 29 2011
PAZ012-017>019-024>028-033>035-037-041-042-045-046-049>053-058-
301845-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
245 PM EDT FRI JUL 29 2011
...SEVERE THUNDERSTORM WATCH 699 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
A COLD FRONT NORTH OF THE LOWER GREAT LAKES EARLY THIS
MORNING WILL MOVE SOUTHWARD ACROSS THE KEYSTONE STATE
LATE TODAY.
STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE REGION
INTO THE EARLY EVENING HOURS. SOME STORMS MAY BE SEVERE...WITH
TORRENTIAL RAIN...DAMAGING WINDS...AND PERHAPS HAIL. RAPID CHANGES
IN CONDITIONS WILL BE LIKELY. THE THREAT OF SEVERE WEATHER SHOULD
END FROM NORTH TO SOUTH BY MID TO LATE EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ036-056-057-059-063>066-301845-
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
245 PM EDT FRI JUL 29 2011
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 699 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SEVERE THUNDERSTORM WATCH.
STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE LOWER
SUSQUEHANNA VALLEY THIS AFTERNOON INTO THE MID EVENING HOURS.
SOME STORMS MAY BE SEVERE...WITH TORRENTIAL RAIN...DAMAGING WINDS...
AND PERHAPS HAIL. RAPID CHANGES IN CONDITIONS WILL BE LIKELY. THE
THREAT OF SEVERE WEATHER SHOULD END FROM NORTH TO SOUTH BY MID TO
LATE EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004>006-010-011-301845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-
245 PM EDT FRI JUL 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE KEYSTONE STATE LATE
TODAY.
STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE REGION
FROM LATE MORNING INTO THE EARLY EVENING HOURS. SOME STORMS
MAY BE SEVERE...WITH TORRENTIAL RAIN...DAMAGING WINDS...AND
PERHAPS HAIL. RAPID CHANGES IN CONDITIONS WILL BE LIKELY. THE
THREAT OF SEVERE WEATHER SHOULD END FROM NORTH TO SOUTH BY MID
TO LATE EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 29, 2:52 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
352 PM EDT FRI JUL 29 2011
PAZ024>026-292015-
BLAIR PA-CAMBRIA PA-HUNTINGDON PA-
352 PM EDT FRI JUL 29 2011
...STRONG THUNDERSTORMS WILL AFFECT BLAIR...CENTRAL CAMBRIA AND
NORTHERN HUNTINGDON COUNTIES...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF BLAIR...CAMBRIA
AND HUNTINGDON COUNTIES AT 348 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING EAST AT 35 MPH.
FREQUENT LIGHTNING AND WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE
STRONG THUNDERSTORMS. VERY HEAVY RAIN WILL FALL FROM THESE STRONG
THUNDERSTORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS.
THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 23 AND 51.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
219...ROUTE 220...ROUTE 422...STATE ROAD 453.
LAT...LON 4048 7893 4073 7830 4064 7777 4032 7853
4038 7899
FORECASTER: KREKELERSpecial weather statement, Jul 29, 3:11 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 PM EDT FRI JUL 29 2011
PAZ053-058-292045-
COLUMBIA PA-SCHUYLKILL PA-
411 PM EDT FRI JUL 29 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN COLUMBIA AND
NORTHERN SCHUYLKILL COUNTIES...
AT 403 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BENTON TO MOUNT CARMEL...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL BE NEAR SHUMANS AROUND 420 PM...ST. CLAIR AROUND 430 PM...
TUSCARORA AROUND 440 PM AND MCADOO AROUND 450 PM.
LAT...LON 4068 7590 4074 7645 4078 7638 4083 7641
4084 7646 4117 7644 4119 7631 4114 7627
4114 7622 4103 7622 4096 7621 4091 7605
4091 7599 4084 7590
FORECASTER:Thunderstorm Wind, Blair
- When
- July 29, 3:35 PM EST
- Where
- Blair County, 0.58 mi S of Clappertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 40.392, -78.280
Thunderstorm winds estimated near 60 mph knocked down trees between Williamsburg and Martinsburg.
Thunderstorm Wind, Schuylkill
- When
- July 29, 3:50 PM EST
- Where
- Schuylkill County, 0.52 mi E of Deer Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.620, -76.060
Thunderstorm winds estimated near 60 mph knocked down trees near Deer Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 29, 20115 deaths · 1 event
- Damaging Winds and Lightning Strike in Missouri, July 29 to 31, 20111 death · 2 injured · $6,000 · 52 kt wind · 5 events
- Dense Fog in Nebraska, July 29, 20111 death · 1 event
- Tornado and Hail in New York, July 29, 2011$305,000 · EF1 · 12 events
- Tornado and Hail in Montana, July 29, 2011$750,000 · EF0 · 16 events
- Hail and Damaging Winds in New Jersey, July 29, 2011$626,000 · 1 in hail · 18 events
- Flash Flood and Hail in North Dakota, July 29 to 30, 2011$361,000 · 2.5 in hail · 23 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 20111 injured · $167,000 · EF1 · 6 events
- Flash Flood and Hail in Arkansas, July 29 to 31, 2011$389,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Wind in California, July 29 to 31, 2011$312,000 · 52 kt wind · 6 events
- Damaging Winds in Ohio, July 29, 2011$276,000 · 65 kt wind · 4 events
- Damaging Winds in Illinois, July 29, 2011$108,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317564, 317565.